Hail, Lyon
- When
- June 15, 6:57 PM CST to 6:58 PM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.260, -96.170
Quarter sized hail reported.
A large slow moving supercell thunderstorm sat over Lyon County during the evening of 6/15, which lead to flash flooding near Hartford, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A large slow moving supercell thunderstorm sat over Lyon County during the evening of 6/15, which lead to flash flooding near Hartford, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:45 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Wed Jun 15 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 244 PM CDT Wed Jun 15 2022 Forecast Highlights: -Strong to severe storms are possible this evening and again tomorrow (Thursday). -Heat and humidity are here to stay through the extended period. Forecast Discussion: At 19Z, a cold front was slowly progressing eastward through northeast Kansas, and was located near a line from Seneca to Manhattan to Abilene. A cumulus field was evident on visible satellite ahead of the boundary, and temperatures were noticeably cooler west of the front. An analysis of the mesoscale environment ahead of the front reveals a mainly uncapped boundary layer consisting of 4000+ J/kg of SBCAPE. Effective bulk wind shear is around 30 to 35 kts. This parameter could increase into the evening, due mainly to speed shear. As the boundary moves into east-central Kansas late this afternoon, thunderstorms are expected to develop around 22/23Z, likely near or just east of a line from Topeka to Emporia. Given our moist and unstable air mass, thunderstorms that develop could produce large hail and damaging wind gusts. The tornado risk is fairly low given the nearly straight structure of the forecast hodographs and lack of directional shear in this region. Storms could train over the same general area given the slow progression of the front. POPs decrease after 02Z (9 PM CDT). Today's front looks to become more diffuse in eastern Kansas tonight before beginning to push slightly northward tomorrow. High heat and humidity will once again build near and south of the boundary, prompting the need for another Heat Advisory for much of the CWA. That advisory will be in place from noon until 8 PM tomorrow with heat index values ranging from 103 to 107 degrees F. Aside from the heat, another round of strong to severe storms looks possible near and north of the front by tomorrow evening. A few CAMs show an MCS developing in north-central KS, moving east with time. Other CAMs keep storms mainly in Nebraska. Uncertainty in exact details remains, but confidence is higher that any storm that develops could again become severe. An upper level ridge builds over the central US on Friday and is expected to remain in place through the weekend. Southerly low level flow will persist with a surface ridge centered near the Great Lakes this weekend. Hot and humid conditions will continue as a result with each afternoon expected to have highs in the 90s and heat index values even higher. Heat precautions will be necessary if spending abundant time outdoors this weekend to ensure safety. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Jun 15 2022 Line of storms will remain to the southeast of TOP and FOE and will continue to mention VCTS through 0130Z. The line will continue to sag southeast. Outside of any convection vfr conditions are expected. The frontal boundary has moved south of the terminals so north winds of 10kts or less are expected. Winds will become light and then become southwest around 10kts by 14Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Thursday for KSZ020>024-026- 034>040-054>056-058-059. && DISCUSSION...Teefey AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 251 PM CDT Wed Jun 15 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-162000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 251 PM CDT Wed Jun 15 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Evening and Tonight Thunderstorms are possible late this afternoon into the evening across east central Kansas. These storms could be strong to severe and produce large hail, damaging winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Heat Advisory will be in effect from noon until 8 PM Thursday across much of the area with afternoon heat index values between 103 and 107 degrees. There is also a chance for strong to severe thunderstorms Thursday afternoon and evening. Damaging winds and large hail will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT Wed Jun 15 2022
KSZ026-039-040-055-152345-
Shawnee-Jefferson-Douglas-Osage-
607 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of south central
Jefferson, southeastern Shawnee, northwestern Douglas and
northeastern Osage Counties through 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrence, Carbondale, Richland, Lecompton, Clinton, Lone Star,
Pleasant Grove, Clinton Lake and Williamstown.
This includes Kansas Turnpike between mile markers 191 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9572 3888 9576 3910 9527 3883 9522
TIME...MOT...LOC 2306Z 256DEG 29KT 3885 9567
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
618 PM CDT Wed Jun 15 2022
KSZ054-055-160000-
Lyon-Osage-
618 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of central Osage and
northeastern Lyon Counties through 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 4 miles west of Osage City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Overbrook, Lyndon, Burlingame, Scranton and Pomona Lake.
This includes Kansas Turnpike between mile markers 137 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9551 3859 9551 3853 9617 3877 9591
3881 9550 3870 9550
TIME...MOT...LOC 2317Z 256DEG 28KT 3867 9589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
636 PM CDT Wed Jun 15 2022
KSZ026-160000-
Jefferson-
636 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson County through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
3905 9529 3903 9528 3904 9530 3903 9533
3903 9535 3913 9533 3918 9518 3913 9518
TIME...MOT...LOC 2336Z 259DEG 22KT 3907 9527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
653 PM CDT Wed Jun 15 2022
KSZ054-055-058-160030-
Coffey-Lyon-Osage-
653 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and southern Lyon Counties through 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Lebo, Olpe, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 131 and 152.
Kansas Turnpike between mile markers 116 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3831 9636 3844 9615 3847 9575 3825 9593
3824 9636
TIME...MOT...LOC 2352Z 264DEG 25KT 3836 9615
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReesePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 1 S EMPORIA 38.39N 96.18W
06/15/2022 M1.15 INCH LYON KS BROADCAST MEDIA
&&
NGThe Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Quarter sized hail reported.
Report of water flowing over the road in places along Road 30.
The media reported 3 to 4 feet of water over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036988, 1036991, 1036993.